Um, basically the exact opposite of what we were going for.
Beauty news update: The Food and Drug Administration (FDA) is investigating an unusually high number of adverse reaction reports on a conditioner in the WEN product line. Nothing life-threatening, but certainly life-altering, as many people are experiencing hair loss, balding, and rashes. Reports say the culprit for all the reactions has not been disclosed, but it’s unlikely to be related to bacteria, given the strength of preservatives in most over-the-counter goods.
But here’s the thing: As dermatologists, we see this type of stuff quite frequently—daily, in fact. Not in relation to WEN, but rather amongst other readily available products. For hair loss—or in scientific speak, alopecia—there are many different causes. Seriously, anything from over-processing with harsh chemicals/heated tools, medication, stress, too-tight hairstyles, psoriasis, vitamin deficiencies, hormone irregularites, or just plain ol’ genetics could be at fault.
In other words, if the scalp gets inflamed enough from the use of a cosmetic product, hair loss can certainly be a symptom. The condition is called allergic contact dermatitis (ACD), and it causes irritated, often itchy, red rashes in areas of contact with various chemical products. Preservatives, dyes, surfactants, fragrances, and plant extracts are among the common ingredients that cause this problem.
Here’s what else you need to know about ACD:
- You can use the same cosmetic product every day of your life and then out of the blue develop a reaction.
- The skin rash may not be noted immediately after use—it could take 10-14 days for the first symptom to arise.
- It may not be symmetric, or in the exact location of contact. For example, nail polish and shampoos can lead to eyelid ACD (from rubbing or dripping into the eyes, respectively).
- ACD can linger even after you’ve stopped using the product at fault.
While it sounds pretty overwhelming, don’t freak out too much. If what’s causing the ACD isn’t abundantly obvious, your dermatologist can help nail down the cause through a special allergy test called Patch Testing. And while that lingering rash may be related to an allergy in your favorite cleanser, lipstick, eye shadow or lotion, don’t throw your stuff out just yet. Set up an appointment with your derm so they can appropriately guide you on next steps. Because, hey, beauty products are expensive. Why restock if you don’t have to?